Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 60, NWS St. Louis, MO

May 21, 2018Sainte Genevieve County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2018, 3:23 PM CDT for Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2018, 3:23 PM CDT (20:23 UTC)
Expired
May 21, 2018, 3:43 PM CDT
In force
20 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 98 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:23 PM CDTHAIL 1Leadington, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KLSX 212023
SVRLSX
MOC186-187-212100-
/O.NEW.KLSX.SV.W.0060.180521T2023Z-180521T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
323 PM CDT MON MAY 21 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  West central Ste. Genevieve County in southeastern Missouri...
  Western St. Francois County in southeastern Missouri...

* Until 400 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located near Park Hills,
  moving northeast at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Farmington, Bonne Terre, Desloge, Bismarck, Leadwood, Park Hills,
  Iron Mountain Lake, Iron Mountain, Leadington, Frankclay, Doe Run
  and French Village.

This also includes  St. Joe State Park, St. Francois State Park, and
Missouri Mines Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3768 9064 3792 9064 3804 9038 3784 9025
TIME...MOT...LOC 2023Z 236DEG 6KT 3785 9046 

HAIL...1.00IN
WIND...<50MPH
 
$$

Tilly
1 follow-up statement
429 
WWUS53 KLSX 212043
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
343 PM CDT MON MAY 21 2018

MOC186-187-212053-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-180521T2100Z/
Ste. Genevieve MO-St. Francois MO-
343 PM CDT MON MAY 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STE. GENEVIEVE
AND WESTERN ST. FRANCOIS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3768 9064 3792 9064 3804 9038 3784 9025
TIME...MOT...LOC 2041Z 236DEG 6KT 3787 9042 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 12:31 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 21, 12:31 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1231 PM CDT Mon May 21 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 321 AM CDT Mon May 21 2018

Weak low pressure centered between Moberly and Chillicothe will
drift northeast into northern Indiana or southwest Michigan over the
next 24 hours.  The trailing cold front should work its way slowly
southeast through the forecast area during this time.  Timing is
somewhat uncertain for FROPA as upper level forcing is fairly weak.
However, there will be a definite airmass change as dew point
temperatures in the "cool sector" of this system drop into the
mid and upper 50s over the central Plains and Iowa. Not sure it
will get quite that dry over central and eastern Missouri into
central and southern Illinois, but the FROPA should scour out
enough moisture to bring an end to this most recent period of wet
weather. However scattered showers and thunderstorms will continue
to be possible at almost any time until the front finally passes
through the area this evening. Highs this afternoon will be highly
dependent upon any convection that forms, but temperatures will
most likely be very similar to Sunday's highs in the upper 70s to
low 80s.

Carney

.LONG TERM...  (Tuesday through Sunday)
Issued at 321 AM CDT Mon May 21 2018

Global models are in reasonable agreement that an upper level ridge
will slowly move across Missouri and Illinois from Tuesday into
Thursday.  At the same time, a surface high will move east from
Minnesota into Michigan as an associated surface ridge slowly
pivots over Missouri and Illinois. This pattern will keep dry
weather across our area Tuesday into Wednesday. Moisture will
begin to return on the back side of the ridge over central and
northeast Missouri and west central Illinois by Thursday bringing
a slight chance of showers and thunderstorms to these areas. The
chance of showers and thunderstorms will increase areawide Friday
into next weekend when the GFS/ECMWF/Canadian all show a trough
and an attendant cold front moving across Missouri and Illinois.

Temperatures are still expected to be above normal through the
period.  850mb temperatures support highs staying 5-10 degrees above
normal for late May.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1223 PM CDT Mon May 21 2018

A brief period of MVFR ceilings are likely early this afternoon
before they lift toward low VFR. Trailing cold front will try and
initiate widely scattered showers and thunderstorms but most
activity looks east of the Mississippi River. Left in VCTS in for
metro terminals as they will be on western edge of activity.
Models hinting at MVFR ceilings again late tonight into early
Tuesday morning, with fog also a possibility where more clearing
is observed.

SPECIFICS FOR KSTL:

MVFR stratus to continue early this afternoon before lifting. Kept
a VCTS group in for late afternoon as widely scattered showers and
storms are still possible along a slow moving cold front. Another
round of MVFR stratus possible late tonight/early Tuesday morning
but not confident enough to mention explicity. Cloudiness should
decrease by late Tuesday morning leaving a mostly sunny sky with
light north/northeast winds.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 4:00 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
400 AM CDT Mon May 21 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
400 AM CDT Mon May 21 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today across the area. The
chance of storms will continue this evening over southeast
Missouri into southwest Illinois.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:13 PM CDTSevere Thunderstorm WarningLSXMoniteau47 min
May 20, 7:57 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Moniteau48 min
May 20, 8:24 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade, Osage51 min
May 20, 8:35 PM CDTSpecial Weather StatementLSXAudrain40 min
May 20, 8:56 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage49 min
May 20, 9:36 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington39 min
May 20, 9:42 PM CDTSpecial Weather StatementLSXGasconade48 min
May 20, 10:10 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles, Washington65 min
May 20, 10:55 PM CDTSpecial Weather StatementLSXIron, Jefferson, Saint Francois50 min
May 21, 12:02 AM CDTSpecial Weather StatementLSXLincoln28 min
May 21, 8:55 AM CDTRiver Flood WarningLSXCrawford, Washington44 hr
May 21, 3:29 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois6 hr
May 21, 4:00 PM CDTFlash Flood WarningLSXWashington6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.